« June 2009 | Main | August 2009 »

3 posts from July 2009

07/14/2009

Particle Colliders and the Search for Unification

Last summer I had the amazing opportunity to visit Geneva, Switzerland and be taken on a personal tour of ATLAS, one of the two huge underground general-purpose detectors at the Large Hadron Collider (LHC).  Several months after my visit, the collider was switched on, only to be shut down soon thereafter because of electrical and magnet failures.  The problems with the LHC were a huge disappointment for those hoping that in the energetic debris of LHC collisions new particles would be found to complete the Standard Model of particle physics and point the way toward an ultimate unification of the four fundamental natural forces. 

After the restoration of the electrical system and the magnets and the installation of a new monitoring system, the LHC will soon be ready to be switched on again.  The current target month for the restart is October, after which it will run continously throughout the winter.

More information about particle colliders and the search for unification can be found in my new book:  Collider: The Search for the World's Smallest Particles.

07/08/2009

Getting students to think about learning

When people think about what they are doing or what they are thinking about, they tend to have more insight into what they are doing or learning.  Psychologists call this process meta-cognition.  Educators are now emphasizing the importance of meta-cognition in the education process.  Here are a few ways that you can incorporate meta-cognition into your courses:

  • Ask students to write a justification for their work.   This is like showing the work in mathematics.
  • Ask students to keep learning journal that records their questions or lack of understanding as they study or read assignments.  These questions can be addressed to the teacher in class or during reviews.
  • Ask students to assess how confident they are in their ability to solve problems in your discipline or to learn new material

 

07/02/2009

FDA Recommendations on Acetaminophen Overlook Combination Products

by Karen J. Tietze, BS, PharmD

Acetaminophen is an analgesic-antipyretic medication available singly and in combination with other medications in literally hundreds of nonprescription and prescription products. Examples of commonly used acetaminophen-containing products include Tylenolâ, Tylenolâ #3 and #4, Vicodinâ, Percocetâ, Ultracetâ, Tylenolâ PM, Therafluâ, Vicks DayQuilâ Sinus, Vicks NyQuilâ D Cold & Flu Multi-Symptom, and Excedrinâ Extra Strength. Marketed in multiple dosage formulations (tablets, caplets, gelcaps, solutions, elixirs, drops, suspension, oral disintegrating tablets, chewable tablets, and suppositories) acetaminophen is a very common self-selected and prescribed medication.

 

On June 29-30, 2009 the Food and Drug Administration (FDA) held a joint meeting of the Drug Safety and Risk Management Advisory Committee, Nonprescription drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee to consider options for reducing acetaminophen-associated liver injury. The FDA usually but does not always accept the recommendations of expert panels. The panel voted to lower the maximum total daily dose of acetaminophen in nonprescription products, to limit the maximum nonprescription single adult dose to 650 mg, to switch 1000 mg doses to prescription status, to limit nonprescription acetaminophen liquids to one concentration, to eliminate prescription acetaminophen combination products, and, if prescription combination products remain on the market, to require “unit-of-use” packages and boxed warnings for these products.

 

Given that consumers have easy access to large quantities of single-ingredient nonprescription acetaminophen products and that consumers often are unaware of the presence of acetaminophen in combination nonprescription and prescription medications, it is somewhat surprising that the panel voted against requiring pack size limits for nonprescription acetaminophen products and against eliminating nonprescription acetaminophen combination products. Healthcare professionals, pharmaceutical industry and consumers are awaiting the FDA’s ruling on these issues.

 

In acute and chronic overdose situations, acetaminophen is known to damage the liver. Acetaminophen-associated liver damage may be severe enough to require liver transplantation. Acetaminophen is metabolized in the liver to several inactive substances. One of the intermediate substances (N-acetyl-p-benzoquinoneimine; NAPQI) is highly toxic to the liver. In usual doses, the liver easily removes NAPQI from the body, but with acute overdoses and some chronic ingestions the metabolic pathways are overwhelmed and NAPQI accumulates in the body. Although acetaminophen liver toxicity can be prevented or minimized if the patient is treated with a specific antidote before too much NAPQI is produced, most patients do not have symptoms until the damage has already been done.

 

Background information, consumer information, and information from the June 29-30 2009 hearing are available at the FDA website (www.fda.gov).

 

Dr. Karen J. Tietze is a professor of clinical pharmacy in the Philadelphia College of Pharmacy at University of the Sciences in Philadelphia

© 2011 University of the Sciences in Philadelphia • 600 South 43rd Street • Philadelphia, PA 19104 • 215.596.8800